Diabetes is a major health hazard. Not a surprise, right? Everyone should know by now that diabetes increases the risk for heart attacks, strokes, nerve damage, kidney damage, dementia, eye damage, erectile dysfunction and skin problems. But did you know that a surprising number of medications can raise blood sugar and even trigger type 2 diabetes? Here is a story from a reader about her hubby’s problem.
Q. My husband was prescribed HCTZ (hydrochlorothiazide) for high blood pressure. At the same time, his blood sugar was tested (HbA1C) and we were told that he was “not diabetic.”
Four months later, he ended up in the emergency room with low potassium and his blood sugar was again tested and he “was not diabetic.” Two months after that (6 months on HCTZ), he was in the ER again, this time with diabetic ketoacidosis (DKA).
He was in intensive care for 5 days with insulin therapy, during which time I did more intensive research myself. The Doctor refused to acknowledge that the problem was caused by the HCTZ, and insisted that he was an “undiagnosed diabetic,” even though the prior hospital testing proved otherwise.
Doctors wanted him back on the HCTZ when discharged, and we refused. Came home from hospital and the next day we were back at the doctors office due to a bad reaction to the insulin.
After getting off the hydrochlorothiazide completely he was able to stop all diabetes medication. The doctor still insists that he is diabetic, even though his most recent HbA1C rest results came back: “not diabetic.”
A. It is quite surprising to us that your husband’s physicians had such a hard time acknowledging that the diuretic HCTZ (hydrochlorothiazide) could have raised his blood sugar levels high enough to trigger a diagnosis or diabetes. This is a well-known adverse reaction to a great many diuretics such as:
• Bendroflumethiazide (Naturetin)
• Benzthiazide (Exna)
• Bumetanide (Bumex)
• Chlorothiazide (Diuril, Diachlor, Diurigen)
• Chlorthalidone (Hygroton)
• Ethacrynic acid (Edecrin)
• Furosemide (Lasix)
• Hydrochlorothiazide (Esidrix, HydroDIURIL, Oretic)
• Hydroflumethiazide (Diucardin)
• Methyclothiazide (Aquatensen, Enduron)
• Polythiazide (Renese)
• Trichlormethiazide (Diurese, Metahydrin, Naqua)
HCTZ (also abbreviated HCT) is often found in other popular blood pressure medications such as:
• Atacand HCT
• Benicar HCT
• Diovan HCT
• Exforge HCT
• Lopressor HCT
• Lotensin HCT
• Micardis HCT
• Tekturna HCT
• Teveten HCT
All the medications listed above have the potential to raise blood sugar and in some susceptible individuals may even trigger frank diabetes.
Why Was this Doctor in Denial?
It is totally surprising that the doctors described your husband’s situation as “undiagnosed diabetes.” The FDA requires the following language in the official prescribing information:
“In diabetic patients dosage adjustments of insulin or oral hypoglycemic [diabetes] agents may be required. Hyperglycemia [diabetes] may occur with thiazide diuretics. Thus latent diabetes mellitus may become manifest during thiazide therapy.”
In truth there are a lot of unresolved questions about the blood sugar elevations brought on by drugs. The FDA seems to be blaming the patient by suggesting that “latent” diabetes or “undiagnosed diabetes” exists before the drug is given. The assumption seems to be that diabetes, though undiagnosed, is a pre-existing condition.
Other researchers have suggested that low potassium levels, brought on by these drugs might also be a contributing factor. There is also evidence that these diuretics decrease the amount of insulin released by the pancreas.
Regardless of the mechanism, there is little doubt that such drugs can precipitate diabetes. What is not clear is if a person like your husband never received a diuretic like HCTZ whether he would develop diabetes anyway.
Angry Physician Spanks Us:
One internist and emergency room physician chastised us for discussing the diuretic/blood sugar connection:
“Joe and Terry, you are promoting dissent and insidiously advising patients to question the competence of their physicians with poor research examples and a lack of unbiased attention to the real data available. Its embarrassing even reading what is presented here.
“And just to settle the issue….
“If you choose to not take a medication because of a side-effect that “might” happen, then you might as well take nothing. There’s no such thing as a harmless medication, be it herbal, “natural”, or pharmaceutical. Medicines can harm and they can help. We, as physicians, deal with the “probable”…this is a fact of medicine. There ARE no absolutes. HCTZ will PROBABLY not cause you to get diabetes. Can’t say absolutely, but PROBABLY not. If you get diabetes on it, it’s far more likely you developed the diabetes for other reasons.
“Any physician worth his salt would certainly look to consider an alternative if necessary, but if the benefit of the HCTZ outweighs the risk, then the best choice MIGHT be to continue it. Perhaps the diabetes can be managed with the same diet that SHOULD have been present before the HTN started….i.e. low sodium and low carb.
“Again, thoroughly irresponsible article leading your readers to thoroughly erroneous conclusions.”
People’s Pharmacy Response:
We never suggest that patients should stop taking prescribed medication. Such a decision must be made in collaboration with the prescribing physician. But when a medication has the potential to cause a serious side effect such as diabetes, then it is important for patients and health professionals to engage in shared decision making. We would encourage this doctor to read an article in Drug Safety (Dec. 2015) titled: “Drug Induced Hyperglycaemia and Diabetes.” The authors conclude:
“Clinicians should be aware of medications that may alter glycaemia [blood sugar]. Efforts should be made to identify and closely monitor patients receiving drugs that are known to induce hyperglycaemia [elevated blood glucose].”
It is also crucial for physicians and pharmacists to catch drug-induced side effects before they can become serious problems, such as diabetic ketoacidosis.
Symptoms of diabetic ketoacidosis include:
• Great thirst
• Frequent urination
• Weakness, exhaustion, fatigue
• Digestive distress (stomach pain, nausea, vomiting)
• Difficulty catching your breath, fruity smelling breath
This is a potentially life-threatening situation and required immediate medical attention!
Other Medications That May Raise Blood Glucose:
There are dozens of other types of medications that can trigger elevated blood sugar or even diabetes. Many doctors have grudgingly begun to accept data demonstrating that statin-type cholesterol-lowering drugs do this. But we are often told that it is really not a problem and that statin benefits far outweigh the complications of diabetes. They often add that they can always add a diabetes drug to control the statin-induced diabetes.
If someone is susceptible to this adverse drug reaction we think it requires thoughtful discussion. Perhaps there are other ways to control cholesterol that won’t increase the risk for diabetes.
Examples of Drugs that Boost Blood Sugar:
• Leuprolide (Lupron)
• Statins (atorvastatin, lovastatin, rosuvastatin, simvastatin, etc.)
• Tacrolimus (Prograf)
If you would like to learn more about drugs that can raise blood sugar levels we suggest our Guide to Managing Diabetes. In addition to a list of drugs, you will find insights into the best diet for diabetes, a variety of non-drug approaches including herbs and spices for better blood sugar control (including cinnamon).
Even if you do not have diabetes, we think this guide will provide valuable information about healthy eating habits for everyone. Diabetes and pre-diabetes have become epidemic in America. We hope our new guide will be helpful in helping people make informed choices to prevent or better deal with this condition. Here is a link to the guide.
Share your thoughts about drug-induced diabetes in the comment section below.